Indiana, 2017Flooding in Indiana, June 23, 2017
June 23, 2017 · NWS IND · 4 events in 4 counties and zones
The second significant rain event of June occurred on the 23rd. The combination of a cold front and the moisture from a tropical storm dumped heavy rains of 2 to more than 5 inches in portions of north central, east central and southeast Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $500
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second significant rain event of June occurred on the 23rd. The combination of a cold front and the moisture from a tropical storm dumped heavy rains of 2 to more than 5 inches in portions of north central, east central and southeast Indiana. This lead to flooding across central and northern portions of central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 23, 3:12 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 23, 3:12 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
412 AM EDT Fri Jun 23 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 246 AM EDT Fri Jun 23 2017
A cold front is forecast to cross Indiana today, causing widespread
showers and thunderstorms. High pressure will move in from the
northwest overnight. The high should control Hoosier weather into
Sunday, when another cold front is going to pass.
A new high pressure system is predicted to arrive from the west
Monday, and be moving off the east of our state by Thursday.
&&
.NEAR TERM (Today and tonight)...
Issued at 246 AM EDT Fri Jun 23 2017
The main issue is the threat of heavy rain.
The models have been consistent about rain spreading over the entire
CWA, but decreasing rapidly toward evening and ending by midnight.
By morning we should be clear.
The models have also been consistent with their QPF, with storm
totals of over 2 inches in the south, but much lower to the
northwest.
The earlier forecast, including the Flash Flood Watch, doesn't need
major changes. The biggest element of uncertainty is whether it
will be possible cancel parts of the watch as the day goes on. Any
cancellations will be in the northern and western parts of the
current watch area.
Guidance temperatures are close and look reasonable considering
current observations and that there won't much sun today.
&&
.SHORT TERM (Saturday through Sunday night)...
Issued at 246 AM EDT Fri Jun 23 2017
The forecast problem is POPs Saturday night and Sunday.
There is good agreement Saturday should be dry. Some models
introduce a slight chance of rain Saturday night, but the
consensus does not. There isn't an obvious mechanism to fire
storms then that won't also be acting earlier when heating would
favor convection. The dry consensus will be used.
A low chance is in order for the north late Sunday when a
secondary front will be present.
With the ground wet from today's rain, but drier air arriving,
we'll see partly cloudy days and mostly clear nights from cumulus.
With the models similar about temperatures, the consensus
forecast should be accurate to within about 2 degrees. Late in
the weekend, it will feel more like mid May than late June.
&&
.LONG TERM /Monday through Thursday/...
Issued at 302 AM EDT Thu Jun 22 2017
A strong upper trough over the great lakes will dominate our weather
early next week as high pressure over the middle Mississippi valley
builds east across Kentucky and Tennessee. The GFS and Euro models
indicate a few showers are possible part of our area Monday
afternoon and evening as a weak upper disturbance moves our way.
Will mention a slight chance of showers north and central sections
Monday afternoon and a slight chance of evening showers west half
Monday evening. Otherwise...high pressure will bring dry and quiet
weather through Wednesday as it moves on to the east.
High pressure will move on to the east coast and an increasing
southerly flow will allow Gulf moisture to spread north into our
region by Thursday. Models indicate an unstable air mass by then
and will mention a chance of thunderstorms after the middle of next
week.
Temperatures will be cooler than normal early next week warming to
near normal by days 6 and 7 as the upper trough moves on to.
the east. Overall Superblend temperatures seem reasonable.
&&
.AVIATION (Discussion for 230900Z TAF update)...
Issued at 412 AM EDT Fri Jun 23 2017
Shower and thunderstorm activity will increase this morning as a
southwesterly low level jet of 35-40 kts interacts with a front
dropping south through the Great Lakes. LIFR visibility is probable
in heavier precipitation.
Ceilings should be mainly MVFR with areas of IFR under a warm and
moist advection pattern.
Surface winds 7-11 kts should veer from southwest early in the
period to northwest by evening. Gusts 18-20 kts are possible.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 AM EDT this morning through this
evening for INZ052>057-060>065-067>072.
&&
SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....JH
AVIATION...JAS/JK
Hazardous weather outlook, Jun 23, 3:15 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 AM EDT Fri Jun 23 2017
INZ021-028>031-035>049-051-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Terre Haute
415 AM EDT Fri Jun 23 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Scattered Thunderstorms are possible Today. A few may
contain gusty winds...heavy rain...Lightning and small hail. However
no outbreaks of severe weather are expected at this time.
Hazards: Lightning...Gusty winds...Heavy Rain...Small hail.
Timing: Today.
Discussion: A cold front will move southeast across central Indiana
today. A very moist and unstable air mass will occur ahead of the
cold front.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Cooler and mostly dry weather will occur this weekend
through the middle of next week. Some areas could see a slight chance
of showers late Sunday and Monday. There will be a chance of
thunderstorms all areas by Thursday. It is too early to tell whether
any of these will be severe.
Discussion: An upper trough will dig into the great lakes this
weekend as high pressure over the northern and central plains builds
east into the Ohio valley.
A warmer and unstable air mass will return after the middle of next
week resulting in a chance of thunderstorms by Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ052>057-060>065-067>072-241000-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
415 AM EDT Fri Jun 23 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: A flash flood watch is in effect through early evening.
Heavy rainfall could produce areas of flooding later today. Scattered
Thunderstorms are expected. A few may also contain gusty winds...Lightning
and small hail. However no outbreaks of severe weather are expected
at this time.
Hazards: Lightning...Gusty winds...Heavy Rain...Areas of flooding...Small
hail.
Timing: Today and early tonight.
Discussion: A cold front will move southeast across central Indiana
today. In addition the remains of Tropical storm Cindy will move
northeast across Tennessee and Kentucky which will produce a very
moist and unstable air mass across our region.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Cooler and mostly dry weather will occur this weekend
through the middle of next week. Some areas could see a slight chance
of showers late Sunday and Monday. There will be a chance of
thunderstorms all areas by Thursday. It is too early to tell whether
any of these will be severe.
Discussion: An upper trough will dig into the great lakes this
weekend as high pressure over the northern and central plains builds
east into the Ohio valley.
A warmer and unstable air mass will return after the middle of next
week resulting in a chance of thunderstorms by Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
JH
Flood, Carroll
- When
- June 23, 5:30 AM EST to 7:00 AM EST
- Where
- Carroll County, 1 mi SW of Camden to 0.9 mi SW of Camden
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 40.609, -86.542
Minor street flooding was observed in this location due to heavy rainfall.
Flood, Hamilton
- When
- June 23, 11:03 AM EST to 2:00 PM EST
- Where
- Hamilton County, 0.82 mi N of Indianapolis Metro A to 1.2 mi N of Indianapolis Metro A
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.942, -86.048
Flooding from heavy rainfall closed 106th Street between Allisonville and Hague Roads.
Flood, Hancock
- When
- June 23, 12:48 PM EST to 3:00 PM EST
- Where
- Hancock County, 1.06 mi W of Pope Arpt to 1.04 mi W of Pope Arpt
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 39.799, -85.770
Law enforcement reported high water along State Road 9 around McKenzie Road due to heavy rainfall.
Flood, Hendricks
- When
- June 23, 1:22 PM EST to 4:30 PM EST
- Where
- Hendricks County, 2.41 mi SSE of Danville to 2.14 mi SSE of Danville
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 39.739, -86.508
Portions of Cartersburg Road was closed due to flooding from heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708425, 708438, 708441, 708442.